Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 17, 2001, 4:04 PM MDT for Baca County, Colorado. It was in force for 86 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 4:04 PM MDT (22:04 UTC)
- Expired
- May 17, 2001, 5:30 PM MDT
- In force
- 86 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Baca County, CO
The radar
The Amarillo radar (KAMA), 211 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:10 PM MDT | Hail 0.75 | Campo, CO | |
| May 17, 4:37 PM MDT | Hail 1.5 | Pritchett, CO | |
| May 17, 4:51 PM MDT | Hail 4.5 | Campo, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 172206 SVRPUB COC009-172330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 404 PM MDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BACA COUNTY IN SOUTHEAST COLORADO * UNTIL 530 PM MDT * AT 404 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 21 MILES WEST OF CAMPO...OR ABOUT 31 MILES SOUTHWEST OF SPRINGFIELD...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... CAMPO AROUND 450 PM MDT THIS STORM HAS THE CAPABILITY TO PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3715 10299 3697 10303 3676 10184 3703 10178
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:31 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 17, 2:31 PM MDT, 1 hour 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 231 PM MDT THU MAY 17 2001 ...CONVECTIVE STRENGHT MAIN CONCERN NEXT 2 DAYS...THEN STRONG SHORT WAVE TO FCST TO BRING COLD WX (FREEZING TEMPS SOME LOWER ELEVATIONS/SNOW HIGHER ELEVATIONS??) STARTING LATE SUNDAY... CURRENTLY...SVR BOX IN EFFECT TIL 7 PM FOR SE CO PLAINS. NICE LITTLE ROTATING STORM DOWN IN LAS ANIMAS AS I WRITE. NSE VARIABLES INDICATE SVR THREAT WILL REMAIN WITH US...GENERALLY S OF HIGHWAY 50 THROUGH EARLY THIS EVENING...AS LAPS SFC BASE CAPE >1000 J/KG AND IMPRESSIVE SHORT WAVE HEADING OUR WAY AS PER WAT VAP IMGY. SHORT TERM...THUNDER THREAT WILL CONTINUE UNTIL SHORT WAVE CLEARS AREA. STORMS WILL END W TO E AS THE EVENING PROGRESSES. BELIEVE NEARLY ALL SVR WILL REMAIN S OF 50...EXCEPT MAYBE A FEW INTO KIOWA COUNTY LATER THIS AFTERNOON. A COUPLE MORE SHORT WAVES WILL BRING THREAT OF CONVECTION THE NEXT COUPLE OF AFTERNOON. IT APPEARS AT THIS TIME THAT THE SHORTWAVE WILL COME ACROSS THE AREA EARLY SAT MORNING. THIS MAY LIMIT THE EXTENT OF STRONG CONVECTION OVER THE AREA FRI AFTERNOON. WE ARE CURRRENLTY NOT OUTLOOKED ATTM BY SPC BUT I WOULD NOT BE SURPRISED IF THE W HALF OF THE CO PLAINS IS OUTLOOKED TOMORROW MORNING. WILL MENTION SCTD STORMS TOMORROW IN ZFP BUT WILL NOT MENTION SVR. SCTD STORMS WILL ALSO BE IN MTNS. SATURDAY WILL BE A REPEAT OF FRIDAY...HOWEVER BELIEVE SHORT WAVE WILL NOT BE AS STRONG. WENT SCTD IN ZFP FOR THUNDER. SUNDAY WILL BE NICE...HOWEVER IT WILL NOT LAST. WHEN I FIRST LOADED THE GRIDDED DATA THIS MORNING ON THE COMPUTERS I HAD TO DO A DOUBLE TAKE AS THE JET WINDS PUNCHING INTO THE PAC NW WERE FCST TO BE 150+ KNTS (THIS IS MAY...AINT IT??). W/O SAYING... AVN DIGS THIS POWERFUL SHORT TOWARDS COLORADO. FOR NOW...I WILL BRING THE FRONT INTO THE FA DURING THE EVENG SUNDAY. MUCH COLDER WEATHER FOR MONDAY AND TUESDAY. IT WILL ALSO BECOME WINDY FREEZING TEMP THREAT FOR NOW WOULD BE IN THE HIGHER MOUNTAINS VALLEYS AND THE SAN LUIS VALLEY. IT IS STILL TOO EARLY...BUT WENT WITH TEMPS BELOW FREEZING IN THE EXTENDED (SEE MRF MOS DATA FOR ALS). I AM ALSO GETTING CONCERNED ABOUT ANOTHER LATE WINTER STORM FOR THE HIGHER MOUNTAINS OF COLORADO. IT IS POSSIBLE THAT THE C MNTS (CLIMAX/LXV AREA) COULD GET A SIGNIF SNOW EVENT OUT OF THIS SYSTEM. SYSTEM SHOULD CLEAR THE AREA LATE TUESDAY/WED. .PUB...NONE. HODANISH
In the hours before
Special weather statement, May 17, 11:12 AM MDT, 4 hours 52 minutes before
COZ058>081-172000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1112 AM MDT THU MAY 17 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING FOR ONE OR TWO SEVERE THUNDERSTORMS GENERALLY SOUTH OF HIGHWAY 50... EARLIER TODAY...A COLD FRONT MOVED ACROSS THE EASTERN PLAINS OF COLORADO. BEHIND THIS FRONT...A COOL MOIST AIRMASS MOVED INTO THE REGION. GENERALLY NORTH OF HIGHWAY 50...THE AIRMASS IS STABLE...AND NO SEVERE THUNDERSTORM ACTIVITY IS ANTICIPATED. HOWEVER...SOUTH OF HIGHWAY 50...SOME AFTERNOON SUN WILL ALLOW THE AIRMASS TO BECOME QUITE UNSTABLE. THE COMBINATION OF THIS INSTABILITY AND AN UPPER LEVEL DISTURBANCE MOVING TOWARDS COLORADO WILL ALLOW FOR A FEW OF THE THUNDERSTORMS TO BECOME STRONG...WITH ONE OR TWO POSSIBLY BECOMING SEVERE. THE PRIMARY THREAT WITH THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 65 MPH. OVER THE REMAINDER OF THE REGION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE...BUT SHOULD NOT BECOME SEVERE. HOWEVER...THESE STORMS WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH IN DIAMETER. HODANISH
Local storm report, May 17, 1:02 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO,CO
102 PM MDT THU MAY 17 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1258 PM 3SW TRINIDAD CO 1.00 INCH HAIL
05/17/01 LAS ANIMAS REPORTED BY CO-OP
OBSERVERSLocal storm report, May 17, 1:32 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT THU MAY 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
130 PM 2NE TRINIDAD CO HEAVY RAIN
05/17/01 LAS ANIMAS 1.05 INCH OF RAIN IN PAST
HOURThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:03 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 42 min |
| May 17, 12:38 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 52 min |
| May 17, 1:53 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 97 min |
| May 17, 3:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 47 min |
| May 17, 4:16 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 89 min |
| May 17, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 97 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.